Alert archive / Mississippi / Flash Flood Watches in 2021

Flash Flood Watch 10, NWS Jackson, MS

June 6, 202112 counties in Mississippi

NWS Jackson, MS issued this flash flood watch at Jun 6, 2021, 3:01 AM CDT for 12 counties in Mississippi. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Jun 6, 2021, 3:01 AM CDT (08:01 UTC)
Expired
Jun 6, 2021, 6:11 PM CDT
In force
15 hr
Issued by
NWS Jackson, MS
Flood severity
None

Counties Clarke County, MS, Covington County, MS, Forrest County, MS, Jasper County, MS, Jefferson Davis County, MS, Jones County, MS, Lamar County, MS, Lawrence County, MS, Lincoln County, MS, Marion County, MS, Simpson County, MS, Smith County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 82 km from the middle of the area, began a volume at 08:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 8.0 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2021-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2021-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1086 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

789 
WGUS64 KJAN 060801
FFAJAN

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Jackson MS
301 AM CDT Sun Jun 6 2021

MSZ066-072>074-061615-
/O.NEW.KJAN.FF.A.0010.210606T0801Z-210607T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jones-Marion-Lamar-Forrest-
Including the cities of Columbia, West Hattiesburg, Purvis, 
Lumberton, Laurel, and Hattiesburg
301 AM CDT Sun Jun 6 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

The National Weather Service in Jackson has issued a

* Flash Flood Watch for portions of south central Mississippi and 
  southeast Mississippi, including the following areas, in south 
  central Mississippi, Marion. In southeast Mississippi, Forrest, 
  Jones and Lamar.

* Through this evening

* Periods of heavy rain are expected, with localized amounts of 3 to 
  5 inches falling in a short period of time possible. This may 
  result in flash flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead to 
flash flooding. Flash flooding is a very dangerous situation. You 
should monitor later forecasts and be prepared to take action should 
flash flood warnings be issued.

Do not enter or cross flowing water or water of unknown depth.

&&

$$

DL
2 follow-up statements
577 
WGUS64 KJAN 061434
FFAJAN

Flood Watch
National Weather Service Jackson MS
934 AM CDT Sun Jun 6 2021

MSZ055>058-062>065-062245-
/O.EXA.KJAN.FF.A.0010.000000T0000Z-210607T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Simpson-Smith-Jasper-Clarke-Lincoln-Lawrence-Jefferson Davis-
Covington-
Including the cities of Taylorsville, New Hebron, Prentiss, Mount 
Olive, Monticello, Mendenhall, Stonewall, Bay Springs, Magee, 
Bassfield, Shubuta, Collins, Brookhaven, Quitman, Heidelberg, and 
Raleigh
934 AM CDT Sun Jun 6 2021

...FLASH FLOOD WATCH IN EFFECT UNTIL 7 PM CDT THIS EVENING...

The National Weather Service in Jackson has expanded the

* Flash Flood Watch to include portions of central Mississippi...
  east central Mississippi...south central Mississippi and southeast 
  Mississippi, including the following areas, in central 
  Mississippi, Simpson and Smith. In east central Mississippi, 
  Clarke and Jasper. In south central Mississippi, Jefferson Davis, 
  Lawrence and Lincoln. In southeast Mississippi, Covington.

* Until 7 PM CDT this evening

* A Flash Flood Watch means that conditions may develop that lead to 
  flash flooding. Flash flooding is a very dangerous situation.You 
  should monitor later forecasts and be prepared to take action 
  should flash flood warnings be issued.

$$

MSZ066-072>074-062245-
/O.CON.KJAN.FF.A.0010.000000T0000Z-210607T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jones-Marion-Lamar-Forrest-
Including the cities of Columbia, West Hattiesburg, Purvis, 
Lumberton, Laurel, and Hattiesburg
934 AM CDT Sun Jun 6 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

The Flash Flood Watch continues for

* Portions of south central Mississippi and southeast Mississippi, 
  including the following areas, in south central Mississippi, 
  Marion. In southeast Mississippi, Forrest, Jones and Lamar.

* Until 7 PM CDT this evening

* A Flash Flood Watch means that conditions may develop that lead to 
  flash flooding. Flash flooding is a very dangerous situation.You 
  should monitor later forecasts and be prepared to take action 
  should flash flood warnings be issued.

$$

TW
331 
WGUS64 KJAN 062311
FFAJAN

Flood Watch
National Weather Service Jackson MS
611 PM CDT Sun Jun 6 2021

MSZ055>058-062>066-072>074-070015-
/O.CAN.KJAN.FF.A.0010.000000T0000Z-210607T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Simpson-Smith-Jasper-Clarke-Lincoln-Lawrence-Jefferson Davis-
Covington-Jones-Marion-Lamar-Forrest-
Including the cities of Purvis, Lumberton, Brookhaven, Collins, 
Heidelberg, Columbia, New Hebron, Raleigh, Monticello, Mendenhall, 
Quitman, Prentiss, Stonewall, Magee, Bassfield, Taylorsville, West 
Hattiesburg, Bay Springs, Mount Olive, Shubuta, Laurel, and 
Hattiesburg
611 PM CDT Sun Jun 6 2021

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of central and southeastern 
Mississippi, including the following areas, Simpson, Smith, Clarke, 
Jasper, Jefferson Davis, Lawrence, Lincoln, Marion, Covington, 
Forrest, Jones and Lamar has been cancelled.

The Flash Flood Watch is cancelled. Flooding is no longer expected 
to pose a threat. Please continue to heed any remaining road 
closures.

$$

NF

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood watch went out at Jun 6, 12:41 AM CDT, 2 hours 20 minutes earlier.

Area forecast discussion, Jun 6, 12:41 AM CDT, 2 hours 20 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
1241 AM CDT Sun Jun 6 2021

.UPDATE...
Updated for 06Z aviation discussion

&&

.AVIATION...
06Z TAF discussion:
VFR to MVFR ceilings exist across the area this morning, but they
are expected to decrease through daybreak as SHRA activity
increases, especially across south/east MS. Widespread SHRA with
some TS are expected during the day Sunday, with frequent
visibility reductions and persistently low ceilings in some areas,
though a break with somewhat better ceilings is possible by late
afternoon and early evening. /DL/

&&

.DISCUSSION...

An impressive plume of gulf moisture is being transported
northward toward the forecast area this evening ahead of the
anomalous closed slowly wobbling over the Southern Plains. After a
lull in the shower activity this evening, there is general
agreement in guidance that a significant perturbation will incite
a new round of significant convective rainfall during the early
morning hours, mainly for southern/eastern portions of the
ArkLaMiss. While observed rainfall has been underwhelming in the
past couple of weeks, deep southerly flow could support training
of convective rainfall rates resulting in some localized flooding
concerns, especially during the morning hours. Confidence is not
quite high enough for issuing a flash flood watch at this point
given low soil saturation analyses. /EC/

Prior discussion below:

Tonight and Tomorrow...

A closed low system anchored across NE Texas has been tracking
very slowly. With this slow movement, moisture has increased
heavily across the ArkLaMiss setting up a wet pattern over us
these last several days. Though pesky showers have been limited to
the west and south today, rain will become more widespread this
evening into overnight hours as the closed low begins to lift some
across parts of SE Louisiana. This will bring increased
widespread rainfall to most of our CWA but especially across our
southeast locations. With increased upper-level flow expected
tomorrow, there will be the potential for flash flooding Sunday.
Some CAM guidance shows values between 1-5 inches depending on
where this band of showers sets up. Though we are a day away,
placement is still uncertain of exactly where a band of showers
could set up. Streaks of heavy rain bands could setup any where
from SE LA, SE MS, or SW AL so with that being said, a 'Limited
Threat' for rainfall has been placed across our SE counties and
parts of central MS including the metro area for 1-3 inches with
locally higher amounts for tomorrow. A Flash Flood Watch may be
needed depending on updated guidance for tomorrow, but for now
will hold off. Though the possible heaviest rainfall may occur
across our southeast tomorrow, a rainy day will still be ahead for
our entire region. Highs will be near or at 80 degrees tomorrow
across the west and lower 70s in the east./JNE/

Tomorrow night through Saturday:

The forecast period starts off tomorrow night with a cutoff low
meandering over the ArkLaTex while northern stream jet energy carves
out a trough over the Pacific Northwest. Showers and thunderstorms
will be ongoing across the area at the start of the period and will
continue through the overnight to early morning hours on Monday as
an upper jet pivots through the area in conjunction with deep
tropical moisture advection. The greatest flash flood threat will be
focused during the daytime hours on Sunday, however, isolated
flooding concerns could linger into the early evening hours before
rainfall rates wane overnight and the upper jet lifts out. Heading
into next week, a wet and active pattern will continue as the cutoff
low slowly crawls northeast through the ArkLaTex and eventually into
the Midwest. The low will continue to remain cutoff from progressive
northern stream flow with a belt of westerlies draped further north
along the international border. As such, persistent moist southerly
flow combined with daytime heating will yield numerous to widespread
coverage of showers and thunderstorms each day through Wednesday.

Isolated flash flooding will remain possible, especially with any
slow moving or training storms, however, flow will be much weaker
compared to Sunday which will in turn act to keep any flash flooding
localized. As such, will hold off on advertising flooding in the
HWO/graphics for the early week period. We'll also have to assess
wet microburst potential on a day-by-day basis. Overall, the
environment will be characterized by moderate instability (2000-3000
J/kg of SBCAPE), but lapse rates are forecast to remain weak and
nearly moist adiabatic with poor vertical totals. Isolated
microbursts cannot be completely ruled out with any deeper cores
that collapse within pockets of greater destabilization, but lack of
coverage and better thermodynamic parameters will preclude mention
in the HWO/graphics at this time.

Heading into the later portion of next week we'll start to see a
trend towards a more typical summer like pattern. The region will
remain beneath continued weak troughing which will support isolated
to scattered diurnally driven showers and thunderstorms, but
activity should wane more overnight compared to earlier in the week.
Temperatures will also gradually warm back into the upper 80s as
cloud cover becomes less widespread. /TW/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       70  78  70  85 /  74  94  53  93
Meridian      69  77  70  83 /  83 100  61  93
Vicksburg     71  81  72  86 /  52  91  50  94
Hattiesburg   71  78  71  84 /  86 100  50  90
Natchez       71  80  71  85 /  54  93  39  90
Greenville    70  81  72  84 /  47  88  62  90
Greenwood     70  80  71  85 /  57  92  72  92

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

DL/EC/JNE/TW
Hazardous weather outlook, Jun 5, 2:28 PM CDT, 12 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
228 PM CDT Sat Jun 5 2021

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>047-060-
061930-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Adams-
228 PM CDT Sat Jun 5 2021

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and southwest Mississippi.

.DAY ONE...Tonight and Sunday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday night through Friday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Friday.

MSZ048>059-061>066-072>074-061930-
Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-Simpson-
Smith-Jasper-Clarke-Jefferson-Franklin MS-Lincoln-Lawrence-
Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
228 PM CDT Sat Jun 5 2021

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, and south central
Mississippi.

.DAY ONE...Tonight and Sunday

FLOODING
THREAT...Limited
TIMING...Sunday

One to three inches of rain, with locally higher amounts in a
short amount of time may lead to localized flash flooding Sunday
especially in low lying and urban areas.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Sunday night through Friday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Friday.

14

&&

...HAZARD LEGEND...

*FLOODING*
Extreme...Widespread and significant flooding is likely.
Significant...Widespread flash flooding is likely
 and significant flooding is possible.
Elevated...Areas of flash flooding likely.
Limited...Localized flash flooding is possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   https://www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   https://www.weather.gov/jan/precipmaps

River Forecast Center...
   https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
   https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 8:08 AM CDTFlash Flood WarningJANJefferson Davis, Lawrence4 hr
Jun 6, 9:28 AM CDTFlash Flood WarningJANSimpson3 hr
Jun 6, 9:52 AM CDTFlash Flood WarningJANSmith3 hr
Jun 6, 11:03 AM CDTFlash Flood WarningJANJefferson Davis, Lawrence3 hr
Jun 6, 12:56 PM CDTFlash Flood WarningJANCovington, Jasper, Jefferson Davis, Jones, Smith4 hr
Jun 6, 2:59 PM CDTFlash Flood WarningJANJones3 hr

Nearby

Flash Flood Watches in Mississippi, 2021Every flash flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.